Clinical features of heparin-induced thrombocytopenia including risk factors for thrombosis Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • SummaryImmune mediated heparin induced thrombocytopenia (HIT) is a prothrombotic adverse effect of heparin. However, only a subgroup of patients with HIT develops thromboembolic complications. We aimed to identify risk factors for developing HITassociated thrombosis. We analyzed a registry of patients with clinical suspicion of HIT who tested positive using a sensitive functional assay. Patient information was obtained by a standardized questionnaire. By multivariate analysis the association of age, gender, type of patient population, and magnitude of the platelet count decline with the frequency, type (venous or arterial), and temporal pattern of thrombotic events was assessed. In 408 HIT patients we observed predominance of venous thrombosis (2.4:1), with 40% of patients developing a pulmonary embolism. However, in the subgroup of post-cardiovascular surgery patients there was predominance of arterial thrombosis (1:8.5). The type of arterial thrombosis (limb artery thrombosis > thrombotic stroke > myocardial infarction) was the converse of that observed with typical atherothrombotic clots in non-HIT populations. In 59.8% of patients HIT-related thrombosis manifested either on the same day a platelet count decrease >50% was documented (26.3%) or before the decrease in platelet counts (33.5%).The most important risk factors for thrombosis were orthopedic/trauma surgery and the magnitude of platelet count decrease. HIT-associated thrombosis occurs in a considerable proportion of patients before platelet counts decrease by more than 50%.

authors

  • Farner, Beate
  • Kroll, Hartmut
  • Kohlmann, Thomas
  • Warkentin, Ted
  • Eichler, Petra
  • Greinacher, Andreas

publication date

  • 2005

has subject area